Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, June 22 to 23, 2018

June 22 to 23, 2018 · NWS OUN · 42 events in 19 counties and zones

A line of storms coming off the Rockies swept through Oklahoma late on the 22nd, producing numerous severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms coming off the Rockies swept through Oklahoma late on the 22nd, producing numerous severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 5:54 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 22, 5:54 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
654 PM CDT Fri Jun 22 2018

.DISCUSSION...

&&

.AVIATION...
A complex of thunderstorms with damaging winds is expected to move
across the northwestern half of Oklahoma this evening, arriving
to the OKC area by late evening. Once the complex passes early
Saturday morning, VFR conditions and north winds are expected.
Later Saturday a surface front from the southern TX panhandle into
central or southern OK will focus thunderstorm development from
OKC and areas south and east through the late afternoon.

&&

.PREV DISCUSSION... /issued 240 PM CDT Fri Jun 22 2018/

DISCUSSION...

An active weather pattern will bring a risk of strong to severe
storms through about Monday/early Tuesday of next week. Heavy
rainfall and flooding will be possible as well.

Scattered to numerous showers and thunderstorms will form over parts
of the southern High Plains this afternoon, as a shortwave trough
approaches. By early to mid evening, a thunderstorm complex will
organize and move east and southeast through Oklahoma. The timing
for storms to reach the main body of Oklahoma, appears to be after
6-7 pm. Strong damaging winds will be the main hazard with storms
this evening and overnight with perhaps a better chance of hail
across western Oklahoma early this evening.

By mid to late Saturday afternoon, additional strong to severe
storms are expected to form. At this time, areas along and
southeast of Interstate 44 have the best opportunity. Although
fewer storms may form Saturday, better instability and decent
shear will support supercell storms with the potential for very
large hail and damaging winds.

The focus storms on Sunday will shift to mainly the northern half
of Oklahoma. Another round of thunderstorms may develop across
the eastern Texas and Oklahoma panhandles as an upper low/trough
approaches. Storm movement should generally be east and northeast
during the afternoon and evening.

After the trough lifts east of the area on Tuesday, an upper level
ridge over the southwestern United States is expected to build
east during the mid to later part of next week. This will likely
bring a period of dry weather along with rather hot and humid
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  87  72  93 /  70  40  30  10
Hobart OK         72  92  74  99 /  40  20  20  10
Wichita Falls TX  77 100  76 100 /  20  20  40   0
Gage OK           64  87  69  96 /  80  10  10  30
Ponca City OK     68  86  71  90 /  80  20  10  10
Durant OK         76  93  76  94 /  50  30  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/09/09
Hazardous weather outlook, Jun 22, 3:37 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
437 PM CDT Fri Jun 22 2018

OKZ004>048-050>052-TXZ083>090-231100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
437 PM CDT Fri Jun 22 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk for severe thunderstorms across
portions of western Oklahoma for this evening into the overnight
hours.

Location...
The Enhanced Risk is north and west of a line from near Alva to
Clinton to Erick, Oklahoma.

A Slight Risk extends east and south of the Enhanced Risk area all
the way to the Red River and east through much of east central and
southeastern Oklahoma. Areas between Henrietta and Quanah Texas are
in at Marginal Risk.

Timing...
Friday evening through 3 AM Saturday.

Impacts... Damaging wind, potentially over 80 mph, is the primary
hazard. Large hail up to the size of golf balls and heavy rainfall
that may cause localized flooding are also possible.

Discussion...A large complex of thunderstorms will move across
southwestern Kansas and the panhandles toward northwestern
Oklahoma. This complex of thunderstorms is forecast to move
southeastward across much of Oklahoma during the evening and
overnight hour with a threat for damaging wind gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should prepare for severe weather operations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across
approximately the southeast half of Oklahoma and much of western
north Texas for Saturday afternoon into the evening hours.

Large hail, up to size of baseballs, and damaging wind gusts from
60 to 80 mph are the primary hazards. In addition, there is a low
tornado risk. Heavy rainfall may also lead to localized flooding.

There will be a continued chance for thunderstorms Sunday through
Tuesday night with the highest chance Monday night into early
Tuesday. There is a Slight Risk for severe thunderstorms across
primarily northern Oklahoma Sunday night into early Morning
morning.

.Heat...
Heat index values from 100 to 108 degrees are expected through
the upcoming weekend. If you will be outdoors, limit strenuous
activities and take frequent breaks.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 22, 6:26 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
726 PM CDT FRI JUN 22 2018

OKZ004-009-010-230045-
Woodward OK-Harper OK-Ellis OK-
726 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woodward...Harper
and northwestern Ellis Counties Until 745 PM CDT....

AT 723 PM CDT, a strong thunderstorm was located 6 miles north of
Slapout, moving east at 70 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Laverne, Buffalo, Fort Supply, May and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3696 9957 3655 9956 3649 10000 3699 9999
TIME...MOT...LOC 0023Z 271DEG 61KT 3672 10008

WR

The radar

The Vance AFB radar (KVNX), 83 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Woods

When
June 22, 7:25 PM CST
Where
Woods County, 14.71 mi NNE of Camp Houston
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.000, -99.000

Thunderstorm Wind, Woodward

When
June 22, 7:25 PM CST
Where
Woodward County, Woodward Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.440, -99.520

Power lines downed and tree damage reported near the Woodward airport.

Thunderstorm Wind, Woodward

When
June 22, 7:30 PM CST
Where
Woodward County, 0.56 mi W of Woodward
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.430, -99.400

Thunderstorm Wind, Woodward

When
June 22, 7:30 PM CST
Where
Woodward County, 0.89 mi NW of Woodward
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.440, -99.400

Eighty-five foot tree reported down.

Thunderstorm Wind, Woodward

When
June 22, 7:45 PM CST
Where
Woodward County, 0.56 mi E of Mooreland
Measured
76 kt (87 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.440, -99.200

Instrument unknown.

Thunderstorm Wind, Woods

When
June 22, 7:55 PM CST
Where
Woods County, Avard
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.700, -98.790

Thunderstorm Wind, Major

When
June 22, 8:00 PM CST
Where
Major County, Chester
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.220, -98.920

Tree branches downed and shed blown over.

Thunderstorm Wind, Dewey

When
June 22, 8:00 PM CST
Where
Dewey County, 0.56 mi W of Seiling
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
36.150, -98.930

Roof was blown off a house with an outbuilding blown into a separate house. Windows also broken in Seiling.

Thunderstorm Wind, Alfalfa

When
June 22, 8:10 PM CST
Where
Alfalfa County, Cherokee
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -98.350

Thunderstorm Wind, Woodward

When
June 22, 8:13 PM CST
Where
Woodward County, 8.81 mi ESE of Mutual
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.020

Thunderstorm Wind, Dewey

When
June 22, 8:30 PM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

Thunderstorm Wind, Major

When
June 22, 8:50 PM CST
Where
Major County, 2.17 mi SW of Dane
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.200, -98.660

Thunderstorm Wind, Custer

When
June 22, 8:55 PM CST
Where
Custer County, 3.65 mi WSW of Weatherford
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.510, -98.760

Thunderstorm Wind, Kay

When
June 22, 9:00 PM CST
Where
Kay County, Braman
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.920, -97.330

No damage reported.

Thunderstorm Wind, Garfield

When
June 22, 9:01 PM CST
Where
Garfield County, 0.89 mi NE of (End)vance Afb Enid
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
36.350, -97.910

Thunderstorm Wind, Kingfisher

When
June 22, 9:19 PM CST
Where
Kingfisher County, 0.89 mi NE of Okarche
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.740, -97.970

Instrument unknown.

Thunderstorm Wind, Logan

When
June 22, 9:20 PM CST
Where
Logan County, 3.93 mi NE of Lovell
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.590

Thunderstorm Wind, Canadian

When
June 22, 9:30 PM CST
Where
Canadian County, 4.12 mi SSW of El Reno
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
35.480, -98.000

Thunderstorm Wind, Oklahoma

When
June 22, 9:40 PM CST
Where
Oklahoma County, 2.15 mi NNW of (Pwa)wiley Post Apt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.560, -97.660

Several large tree limbs downed.

Thunderstorm Wind, Canadian

When
June 22, 9:45 PM CST
Where
Canadian County, 3.49 mi SE of Richland
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.550, -97.750

Thunderstorm Wind, Oklahoma

When
June 22, 9:45 PM CST
Where
Oklahoma County, 0.69 mi N of Edmond
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.660, -97.480

Several large tree branches downed.

Thunderstorm Wind, Grady

When
June 22, 9:50 PM CST
Where
Grady County, 0.89 mi NW of Minco
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.320, -97.950

Thunderstorm Wind, Oklahoma

When
June 22, 9:53 PM CST
Where
Oklahoma County, (Pwa)wiley Post Apt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.530, -97.650

Thunderstorm Wind, McClain

When
June 22, 9:55 PM CST
Where
McClain County, 2.82 mi W of Newcastle
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.250, -97.650

No damage reported.

Thunderstorm Wind, Grady

When
June 22, 9:55 PM CST
Where
Grady County, 1.49 mi SSW of Minco
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.950

Thunderstorm Wind, Oklahoma

When
June 22, 10:00 PM CST
Where
Oklahoma County, (Pwa)wiley Post Apt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.530, -97.650

Thunderstorm Wind, Canadian

When
June 22, 10:01 PM CST
Where
Canadian County, 4.5 mi W of El Reno
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.530, -98.040

Multiple semi-trucks were blown over on I-40 west of El Reno.

Thunderstorm Wind, Oklahoma

When
June 22, 10:04 PM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.390, -97.600

Thunderstorm Wind, Grady

When
June 22, 10:06 PM CST
Where
Grady County, 0.89 mi SW of Chickasha Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.070, -97.980

Thunderstorm Wind, Oklahoma

When
June 22, 10:07 PM CST
Where
Oklahoma County, 0.69 mi N of (Tik)tinker Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.420, -97.390

Thunderstorm Wind, Cleveland

When
June 22, 10:10 PM CST
Where
Cleveland County, 0.89 mi SE of (Oun)norman Westheimer Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -97.460

Thunderstorm Wind, Cleveland

When
June 22, 10:15 PM CST
Where
Cleveland County, 0.69 mi S of (Oun)norman Westheimer Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.240, -97.470

Thunderstorm Wind, Comanche

When
June 22, 10:30 PM CST
Where
Comanche County, 3.16 mi ESE of Lawton
Measured
57 kt (66 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.590, -98.340

Instrument unknown.

Thunderstorm Wind, Comanche

When
June 22, 10:30 PM CST
Where
Comanche County, 3.99 mi WSW of Lawton
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.580, -98.450

Instrument unknown.

Thunderstorm Wind, Cleveland

When
June 22, 10:35 PM CST
Where
Cleveland County, Noble
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.140, -97.390

Tree damage. Time estimated by radar.

Hail, Greer

When
June 22, 10:38 PM CST
Where
Greer County, Willow
Measured
1.25 in hail
Reported by
Public
Coordinates
35.050, -99.510

Hail, Cleveland

When
June 22, 10:45 PM CST
Where
Cleveland County, 1.78 mi SW of Lake Thunderbird Dam
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.200, -97.240

Thunderstorm Wind, Garvin

When
June 22, 11:00 PM CST
Where
Garvin County, 0.5 mi N of Paoli
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.837, -97.260

Tree damage. Time estimated by radar.

Thunderstorm Wind, Garvin

When
June 22, 11:10 PM CST
Where
Garvin County, Pauls Valley
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.740, -97.220

Moderate size tree limbs broken. Time estimated by radar.

Thunderstorm Wind, Garvin

When
June 22, 11:25 PM CST
Where
Garvin County, Stratford
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.800, -96.960

Bleachers overturned by winds. Time estimated by radar.

Thunderstorm Wind, Pontotoc

When
June 22, 11:30 PM CST
Where
Pontotoc County, Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.770, -96.680

No damage reported.

Thunderstorm Wind, Pontotoc

When
June 23, 12:00 AM CST
Where
Pontotoc County, Allen
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.880, -96.410

Multiple large trees were down blocking roadways in Allen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766361, 766362, 766363, 766364, 766365, 766367, 766368, 766369, 766371, 766372, 766373, 766374, 766375, 766376, 766377, 766378, 766379, 766380, 766382, 766384, 766386, 766388, 766389, 766390, 766391, 766392, 766394, 766395, 766396, 766397, 766398, 766399, 766400, 766401, 768651, 766402, 766403, 768649, 768648, 768650, and more.